West Virginia, 2004

Flash Flood in West Virginia, July 26, 2004

July 26, 2004 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 26, 2:51 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 26, 2:51 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT MON JUL 26 2004

.SHORT TERM(TONIGHT THOROUGH WEDNESDAY)...

STATIONARY FRONTAL BOUNDARY THREATENING THE CWA WITH CONTINUE
RAINFALL ACROSS THROUGH AT LEAST TUESDAY NIGHT. TRAINING ECHOS WILL
AFFECT THE SAME AREAS...AND COULD PRODUCE SIGNIFICANT RAINFALL
ACCUMULATIONS LEADING TO SOME FLOODING TONIGHT THROUGH TUESDAY
MORNING. CONSEQUENTLY...LIKELY AND CATEGORICAL POPS WERE FORECASTED
TONIGHT THROUGH TUESDAY MORNING AS THEY SPREAD SLOWLY EAST.

GUIDANCE SHOWS ABUNDANT MOISTURE REMAINING IN PLACE THOROUGH TUESDAY
18Z...WITH PWS VALUES HIGHER THAN 1.6 INCHES. GFS A MORE AGGRESSIVE
WITH STRONGER SHORT WAVES. A SERIES OF MID LEVEL SHORT WAVES WILL
PASS THROUGH THE AREA...TRIGGERING SHOWER AND THUNDERSTORM
DEVELOPMENT...ESPECIALLY DURING AND AFTER THE MAXIMUM DIURNAL
HEATING HOURS OF TUESDAY.

THE ON TUESDAY EVENING...THE COLD FRONT FINALLY PUSHES THROUGH THE
MOUNTAINS IMPROVING THE WEATHER CONDITIONS WITH HIGH PRESSURE
BUILDING FOR THE REMAINDER OF THE WEEK.

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 127 PM EDT MON JUL 26 2004

&&

AVIATION...

IFR CONDITIONS WERE FORECASTED FOR SOME SITES FOR LOW CEILINGS.
SHOWERS MAY OCCUR ANYWHERE...THUNDERSTORMS WILL OCCUR WHEREVER
AREAS UNDER BREAKS IN THE SKIES...TO PERMIT DIURNAL HEATING TO FEED
THOSE STORMS. MORE CONFIDENT FOR CRW...HTS...BKW AND EKN TO RECEIVE
THUNDERSTORMS. HTS WAS NIL DUE TO ASOS MAINT. WILL ISSUE
TAFHTS AS SOON AS POSSIBLE.

DENSE MORNING FOG WILL DEVELOP OVER SITES THAT RECEIVE PRECIP THIS
AFTERNOON AND EVENING...PRODUCING IFR/LIFR CONDITIONS. SO FAR LOOKS
LIKE WILL BE CRW...HTS...BKW...EKN...PKB. FOG WILL LESS DENSE
ELSEWHERE.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1210 PM EDT MON JUL 26 2004

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...

WENDESDAY NIGHT THROUGH FRIDAY...HIGH PRESSURE IN CONTROL.
TEMPERATURES MODERATE THROUGH THIS TIME FRAME WITH +16 TO +18 AT H85
BY FRIDAY.  ADJUSTED TEMPERATURE GRIDS UP TO AT LEAST UPPER 80S BUT
COULD GO HIGHER...BUT FOR NOW TEMPS IN LINE WITH SURROUNDING
OFFICES. SHOULD SEE MOSTLY SUNNY SKIES ON THURSDAY INTO FRIDAY.

BY LATE SATURDAY INTO SUNDAY A WEAK FRONTAL BOUNDARY SLOWLY MOVES
ACROSS THE REGION.  ATTM WILL LEAVE SLGT TO LOW CHC POPS IN.

OTHERWISE REST OF GRIDS IN LINE AND NO OTHER CHANGES ARE EXPECTED.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1108 AM EDT MON JUL 26 2004

SHORT TERM (THIS AFTERNOON)...

DOPPLER RADAR SHOWS LIGHT TO MODERATE SHOWERS OVER THE NORTHERN OH
AND NORTHWEST WV COUNTIES. SEEMS LIKE THIS LIGHT CONVECTIONS WILL
LIFT OFF THE AREA BY NOON. SATELLITE IMAGES SHOW MOSTLY CLOUDY
SKIES. THIS CLOUDINESS WILL SUPPRESS CONVECTIONS THIS AFTERNOON.
HOWEVER...IF CLOUDINESS LIFT OFF...CONVECTIONS WILL DEVELOP WITH
POSSIBLE HEAVY RAINS.

GFS AND ETA MODELS IN AGREEMENT WITH SHORT WAVE OVER WESTERN HALF OF
CWA THROUGH THIS EVENING WITH ABUNDANT LOW LEVEL MOISTURE. GFS IS A
BIT WETTER AND MORE UNSTABLE THAN ETA. IN THE ABSENCE OF SIGNIFICANT
DIURNAL HEATING... RAINFALL ACTIVITY WOULD BE LIMITED ACROSS THE
AREA. HOWEVER...KEPT HIGH POPS FOR THE POSSIBILITY OF SOME SKY
CLEARING IN THE AFTERNOON.

WILL MONITOR CLOSELY ARE BETWEEN LOGAN AND LINCOLN WHERE RADAR
RAINFALL ESTIMATES INDICATED AROUND THREE INCHES IN THE PAST 24
HOURS. ALSO...OVER THE EXTREME NORTHERN COUNTIES...PERRY AND
MORGAN...ESTIMATES OF 1 TO 2 INCHES HAVE FALLEN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

SHORT TERM...ARJ
AVIATION...ARJ
LONG TERM...JS
Hazardous weather outlook, Jul 26, 2:56 AM EST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT MON JUL 26 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270756-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
356 AM EDT MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

AS A COLD FRONT APPROACHES FROM THE WEST...DEEP MOISTURE OUT AHEAD
AND SOME DAYTIME HEATING LEADS TO THE POTENTIAL FOR ISOLATED HIGH
WATER PROBLEMS.  RAINFALL AMOUNTS OF ONE AND A HALF TO TWO INCHES IS
ENOUGH TO CREATE FLOODING.  WE WILL MONITOR THIS DEVELOPING SITUATION
AND SEE IF ANY FLOOD WATCHES OR POSSIBLE WARNING ARE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 26, 2:27 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT MON JUL 26 2004

KYZ102-103-105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-262221-
BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-
GILMER WV-HARRISON WV-JACKSON WV-KANAWHA WV-LAWRENCE KY-LEWIS WV-
LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MINGO WV-NICHOLAS WV-
PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-
RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-WAYNE WV-WEBSTER WV-
WIRT WV-WOOD WV-WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GLENVILLE...GRAFTON...GRANTSVILLE...
GRAYSON...GRUNDY...HAMLIN...HARRISVILLE...HUNTINGTON...LOGAN...
LOUISA...MADISON...MARLINTON...MIDDLEBOURNE...PARKERSBURG...
PHILIPPI...PINEVILLE...POINT PLEASANT...RIPLEY...ROCK CAVE...
SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...SUMMERSVILLE...
SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...WEST UNION...WESTON...
WILLIAMSON AND WINFIELD
327 PM EDT MON JUL 26 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

NUMEROUS SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE TO
DEVELOP...AS THEY MOVE NORTHEAST AROUND 20 MPH. RAINFALL
ACCUMULATIONS OF AROUND TWO INCHES PER HOUR WILL OCCUR. THESE SHOWERS
AND THUNDERSTORMS AFFECT THE SAME AREAS AS THEY MOVE NORTHEAST...TO
PRODUCE LOCALIZED FLOODING OF STREETS...CREEKS ...AND POOR DRAINAGE
AREAS ALONG THEIR PATH.

The radar

The Charleston,WV radar (KRLX), 64 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
July 26, 6:30 PM EST to 8:00 PM EST
Where
Fayette County, Beckwith
Property damage
$900,000
Reported by
NEWSPAPER
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

After receiving heavy rain on the 22nd, rains of 2.5 to 4 inches fell on saturated ground. Hawks Nest State Park measured 3.7 inches in their 24 hour report, that included the afternoon of the 26th. Water and debris flowed off Gauley Mountain, down 2 small drainage basins, through the streets of Ansted, before emptying into Mill Creek. Town workers and residents tried to keep culverts open, but water and debris poured through the streets. Citizens along such roads and streets as Log Town, Railroad, Coke Oven, West Lake, Cashion, and White Run saw water surround their homes. The mayor said it was the worst flooding in 37 years. He said, "the flooding is never on this side of the river. But a storm system seemed to stall here." Near Beckwith, the Laurel Creek basin also saw flooding.Damage estimates for Fayette County, including the lesser event on the 22nd, counted 5 single family homes and 5 mobile homes destroyed. Major damage occurred to 29 single family homes and 3 mobile homes. Around 15 small private bridges were damaged or destroyed. Hawks Nest State Park sustained no major damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411417.